Can Energy Drinks Cause Heart Palpitations? When to Worry
Yes. Energy drinks can cause palpitations or a racing heart because of their caffeine and other stimulants, and it usually settles within a few hours.
Call 911 if palpitations come with chest pain, fainting, severe breathlessness, or a heartbeat that stays very fast at rest. Emergency Plus in Dabouq, Amman is open 24/7, no appointment needed.
Key takeaways
- Yes: energy drinks can cause heart palpitations, mainly because of their caffeine and other stimulants.
- A racing or pounding heart after one drink usually settles within a few hours as the caffeine wears off.
- The risk goes up when you mix energy drinks with vaping or nicotine, alcohol, intense exercise, or several drinks in a row.
- Children and teenagers are advised not to have energy drinks at all.
- Call 911 if palpitations come with chest pain, fainting, severe breathlessness, or a heartbeat that stays very fast at rest.
A can before the gym, or two during a late study night, and suddenly you can feel your heart thumping in your chest or throat. It's common and usually not dangerous, but some signs need the ER. This guide focuses on palpitations after energy drinks and what makes them worse. For the wider symptoms of too much caffeine, see too much caffeine: energy drink overdose signs, and for every other cause of palpitations, see heart palpitations: when to go to the ER.
Can energy drinks cause heart palpitations?
Yes. The NHS lists caffeine among the common triggers of palpitations, along with alcohol, nicotine, stress and exercise. An energy drink often contains as much caffeine as a cup of coffee or more, and it's usually drunk fast and cold, so the caffeine arrives all at once. Some brands add other stimulants and a lot of sugar. The result for many people is a faster heart, beats they can feel, jitters, and sometimes the sense of a skipped beat.
The US Food and Drug Administration (FDA) says up to 400 mg of caffeine a day is not generally linked with dangerous effects in healthy adults, but it notes that sensitivity varies from person to person. Some people get palpitations from much less.
What makes energy drink palpitations worse?
- Vaping or nicotine: nicotine is another stimulant that raises heart rate and blood pressure, so the effects add up.
- Alcohol: caffeine can mask how drunk you feel so you drink more, and alcohol itself can trigger rhythm problems.
- Hard exercise: your heart is already working fast, and heat and sweating add dehydration.
- More than one can, or caffeine pills: the total climbs quickly without you noticing.
- Little sleep and an empty stomach: both make you more sensitive to stimulants.
If you vape and feel chest pain or tightness, read can vaping cause chest pain?, and if you get dizzy after vaping, see can vaping cause dizziness or headaches?.
Normal effect, too much caffeine, or a heart problem?
| What it may be | Typical signs | Timing | What to do |
|---|---|---|---|
| Normal caffeine effect | Heart feels faster or stronger, a bit jittery, otherwise well | Within an hour of drinking; eases over a few hours | Stop caffeine for the day, drink water, rest. Fine at home |
| Too much caffeine | Racing heart, shaking, sweating, nausea, anxiety, can't sleep | After several drinks, a large can, or caffeine pills | Stop, rest, sip water. Get help the same day if not settling |
| Stimulant mix | Pounding heart with dizziness or chest tightness after mixing with vaping, nicotine or alcohol | During a night out, a gaming session or a workout | Stop all stimulants. Same-day doctor; 911 if chest pain or fainting |
| Possible heart rhythm problem | Very fast or irregular heartbeat at rest, fainting, chest pain, severe breathlessness | Sudden, or doesn't settle with rest | Call 911 or go to the ER now |
When should you go to the ER for palpitations after an energy drink?
Call 911 or go to the ER now if:
- Chest pain, pressure or tightness, especially if it spreads to the arm, jaw or back.
- Fainting, or feeling like you're about to pass out.
- Severe shortness of breath.
- A very fast or irregular heartbeat that doesn't settle with rest.
- Palpitations that started during exercise with dizziness or chest pain.
- A seizure, confusion, or repeated vomiting after a large amount of caffeine.
- A child has had an energy drink or caffeine pills and seems unwell or agitated.
See a doctor the same day if:
- Palpitations are still there hours after your last drink.
- They keep happening on days you haven't had caffeine.
- You have a heart condition, or a family history of sudden death at a young age.
- You have palpitations with mild dizziness or anxiety that won't settle.
Usually fine at home if:
- Your heart is a little faster after one can and you otherwise feel well.
- The feeling is easing gradually over a few hours.
- You have none of the red-flag signs above.
How do you calm your heart after an energy drink?
- Stop any more caffeine or nicotine for the rest of the day.
- Sit somewhere quiet and cool, and breathe slowly.
- Sip water, and eat something light if your stomach is empty.
- Put off exercise until your pulse is back to normal.
- Don't take any medicine to slow your heart unless a doctor has advised it.
What happens when you come to Emergency Plus?
At the emergency department at Emergency Plus in Dabouq, emergency doctors are on site 24/7 and you can walk in without an appointment. The doctor will ask what you drank, how much and when, whether you vape or take any medicines, check your pulse and blood pressure, examine you, and may request blood tests from the on-site laboratory. The team will explain the right next step for you.
Heart still racing?
For chest pain, fainting or severe breathlessness, call 911 and don't drive yourself. If symptoms are milder but not settling, the emergency department at Emergency Plus in Dabouq, Amman is open 24/7 with no appointment, with an Arabic and English speaking team.
Call our 24/7 ER: +962 79 247 1313Sources
- NHS — Heart palpitations
- FDA — Spilling the beans: how much caffeine is too much?
- MedlinePlus — Caffeine
- MedlinePlus — E-cigarettes
Medical disclaimer: This article is for general information only and is not a substitute for professional medical advice, diagnosis, or treatment. If you think you are experiencing a medical emergency, call 911 or go to the nearest emergency department immediately. Emergency Plus in Dabouq, Amman is open 24/7 — +962 79 247 1313.